Thunderstorm Wind, Furnas
- When
- July 6, 6:32 PM CST
- Where
- Furnas County, Cambridge
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 40.280, -100.170
Wind gust was measured by a hand held anemometer.
Severe outflow winds occurred early on this Thursday evening over northwest Furnas County. During the mid to late afternoon hours, several thunderstorms formed over southwest Nebraska, near Imperial.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe outflow winds occurred early on this Thursday evening over northwest Furnas County. During the mid to late afternoon hours, several thunderstorms formed over southwest Nebraska, near Imperial. These storms quickly congealed into a multicell cluster and moved southeast toward the Kansas state line. Between 5 and 6 pm, these storms significantly weakened leaving an area of stratiform rain. However, around 630 PM CST, the associated outflow appeared to trigger a new thunderstorm over southeast Frontier County, near the leading edge of the stratiform rain. This storm briefly moved southeast into Furnas County around 640 PM CST, and by 710 PM it dissipated. Severe wind gusts of 61 and 66 mph were measured in the outflow ahead of this storm.
These storms formed in the hot, deeply-mixed air near a surface trough oriented from southwest to northeast across Nebraska, and east of the lee trough. In the upper-levels, the flow was highly amplified with a large subtropical high over the Intermountain West and a trough over the Great Lakes and Ohio Valley. The flow over the plains was anticyclonic from the north. Before the storms moved into Furnas County, temperatures were in the upper 90s with dewpoints in the 40s. Mid-level lapse rates were near 8 deg C/km, but with such dry air below the cloud bases, SBCAPE was only 1000-1500 J/kg. Effective deep layer shear was around 30 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 6, 6:01 PM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 701 PM CDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 223 PM CDT Thu Jul 6 2017 Forecast concerns include small chances for tstms in the next 24 hrs along with extent of cooling for Friday. Current water vapor imagery along with 12Z upper air analysis shows a high amplitude ridge over the western half of the country with the high centered near the four corners region. Looks to be broad troughing in the east with the low/trough that has lingered to our southeast the past several days now phasing in with the northern trough. This puts our area in N to NW mid/upper flow as evidenced by MCS overnight that dove south and affected our northern CWA before weakening. 15Z surface analysis had low pressure extending from NW Minnesota to the SW part of the Neb panhandle. Decent pressure rises of 2 mb per 3 hr behind the trough/front should help it slowly push south today and tonight. Update...front has continued south with wind shift line from NE to SW Neb, including north winds at ODX where temp had climbed to 101 at 2 pm CDT. First concern involves tstm chances late this afternoon into the evening. Not seeing much in the way of forcing in the mid/upper levels, although we do have the weak cold front sagging into the CWA from the north. Instability shouldn't be an issue as ML CAPE values are progged to be in excess of 1500 J/KG ahead of the front while 0- 6 km bulk shear should be in the 25-30 kt range. But in addition to the lack of a strong forcing mechanism, we are also expecting some mid level capping with 700 mb temps in the 12-13C range be mid/late afternoon. Moisture also lacking a bit. As is often the case this time of the year, the question boils down to will there be enough heating at the surface to overcome the cap. If we do get anything to pop, a few storms could be strong/severe with damaging winds the primary threat as forecast soundings showing inverted V configuration. HRRR has been consistent today showing isolated tstms over the Neb part of our CWA. Given this and the fact it hasn't taken much the past week to get spotty storms, will leave slight chc going. Several models including the HRRR and NAM nest keep precip chances going during the daytime on Friday which seems reasonable with a weak mid level disturbance passing through. Temps should be around 10 degrees cooler with the cold front expected to be south of the CWA. Precip chances look to be the best for the SW CWA Friday night with MCS progged. .LONG TERM...(Friday night through Thursday) Issued at 223 PM CDT Thu Jul 6 2017 Don't see much change in the overall pattern into the weekend as the upper ridge is progged to remain over the Rockies with troughing to our east. Cannot rule out weak shortwaves moving into our area on northwest flow, but timing these more than a day out is difficult. This is a typical pattern for this time of year. Seasonal highs in the upper 80s/lower 90s with 20 percent chances of afternoon/overnight tstms. For the early to middle part of the workweek, an upper trough may move into the northwest part of the U.S. which could dampen the ridge and push it east and over us. Precip chances do not look as promising depending on how warm we get in the mid levels of the atmosphere. With the ridge overhead, temps should hot, with mid/upper 90s expected, with some sites in our KS CWA hitting the century mark. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 634 PM CDT Thu Jul 6 2017 VFR conditions are expected to continue throughout the TAF valid period. The chance for thunderstorms is present tonight, but very low and thus not included in the TAF. Thunderstorms this evening will likely end up southwest of our KEAR and KGRI TAF sites. Best chance, although still small of catching a shower or thunderstorm at our TAF sites will likely be Friday morning but still too low to include in this TAF. The wind direction will remain light and variable tonight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Ewald LONG TERM...Ewald AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 547 PM CDT Thu Jul 6 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072300- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 547 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late this afternoon and Tonight. Dangerous heat index values of 100 to 106 degrees will persist through 8 pm this evening. Late this afternoon into this evening, there is a small chance for thunderstorm development, mainly for counties in south central Nebraska. Later in the night, small chances for storms expand to include the entire outlook area. Should any storms manage to develop locally or perhaps move in from the north or west, there is a chance a few could become strong to severe, with the main threat being hail up to quarter size and wind gusts to around 60 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic small chances for thunderstorms exist across portions of the area Friday through Wednesday. A strong to severe storm is possible for areas west of a line from Lexington, Nebraska to Stockton, Kansas on Friday. .SPOTTER INFORMATION STATEMENT... There is a small chance that spotter activation may be needed on an isolated basis from late this afternoon into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
Special Weather Statement
National Weather Service Hastings NE
727 PM CDT THU JUL 6 2017
NEZ072-082-070100-
Gosper NE-Furnas NE-
727 PM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND WESTERN
FURNAS COUNTIES UNTIL 800 PM CDT...
At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Stockville to near Lebanon.
Movement was southeast at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4054 9998 4054 9988 4000 9988 4000 10019
TIME...MOT...LOC 0027Z 318DEG 15KT 4055 10020 4003 10024
ADPThe Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gust was measured by a hand held anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700067, 700068.